I have so much to say in this post that I don’t even know where to start. I guess you could say this one is a bit of a rant. And that promise to work on being less wordy – well, not today!
I’m a firm believer that a good rant now and then is a good thing, even a healthy thing, so that’s one reason I’m sharing about my experience with the dark side of aromatase inhibitors.
First of all, many women hesitate to talk about the nasty side effects of AIs because they don’t want to be perceived as complainers or whiners.
What does this say about me? I’m not sure, but guess what? I don’t care.
I say if you don’t speak up, your doctor will just naturally assume (and rightfully so) that everything’s fine. If a whole bunch of us don’t speak up about whatever the issue might be, why should we expect things to ever change?
Can complaining a bit be a form of advocacy? I say yes.
As I mentioned in my previous post, the three FDA approved drugs most commonly prescribed for adjuvant hormonal therapy for post-menopausal early stage , HR-positive breast cancer patients are anastrozole (Arimidex®), letrozole (Femera®) and exemestane (Aromasin®).
It should also be noted that such drugs are also sometimes used for other purposes, such as treatment of metastatic breast cancer and even for prevention purposes.
AIs have been proven to be effective in preventing recurrence. This is a good thing and it’s important to take them and keep taking them if one has been prescribed for you and you are able to tolerate it.
I am not suggesting and would never suggest that a woman do otherwise.
The side effects of all three of these drugs are similar and include bone loss, weight gain, fatigue, hair loss, vaginal dryness, loss of libido, joint pain, insomnia and bone fractures to name a few. And of course, some of these same side effects also affect some women taking Tamoxifen.
The AI drug of my original oncologist’s (I’ve had five oncologists due to various reasons – trust me, I’m really not that difficult a patient) choosing was Arimidex®. I started on it shortly after finishing up chemotherapy and have been on it for two and a half years.
I am taking a short break at the moment because, well… because of that dark side.
At every oncology appointment since I began my adjuvant hormonal therapy, I was asked the same question; you might very well know the one, are your side effects tolerable?
Finally, at my most recent appointment I said, “No, they are no longer tolerable.”
Stating this was really hard for me and it was a very unpleasant appointment for a whole variety of reasons that I won’t go into, but I had reached a breaking point of sorts as far as side effects go…
Shortly after I began taking Arimidex®, sleep issues due to leg pain and leg cramps (to name a couple) started up. Aches and pains in my joints/bones became significantly bothersome 24/7. I began to feel like an eighty year old woman when trying to get out of my car, rise from a chair, sit through a movie or just move around period. In addition, quite quickly after beginning on the drug I gained fifteen pounds (am I actually admitting this so publicly?) Last winter I was diagnosed with osteopenia (bone health previously was excellent) and this spring it became nearly impossible for me to walk to the stop sign at the end of my street because of the crippling effect on my feet and toes. Before the drug, I was used to walking two to four miles a day by the way.
I could probably write an entire post on each one of these side effects, but I’ll spare you too many details!
And I get pretty annoyed when my issues were/are brushed aside or attributed to normal aging.
I’m just not buying that. Why not?
Well, because I’m not that old, because I know my body and because I can pinpoint when my side effects/symptoms kicked in.
The bottom line is these issues became bothersome enough that I finally said enough and forced myself to finally admit (to someone other than dear hubby) that the side effects were no longer tolerable.
This is a difficult thing to say to your oncologist; at least it was difficult for me to say it to mine because my oncologist was adamant about me staying on Arimidex®.
I feel damned if I do and damned if I don’t.
I want no regrets down the road. After all I have done everything in my power so far to keep the cancer beast at bay.
Why would I stop now?
Sometimes you have to listen to your body. Sometimes you have to follow your gut. Sometimes you have to take a break.
I am sharing about my experience for the same reasons I share about so many things, in the hope that it might help somebody else feel less alone and more empowered to not suffer in silence.
I know many women out there are suffering in silence.
At every single support group meeting I attend the conversation always circles back to the side effects of these drugs. Someone always brings it up. Just the other day I received an email from a woman who wished to remain anonymous, but she gave me permission to share her reasons for keeping quiet about side effects. She had this to say:
” … the most troubling side effect is my lack of libido. Not only do my oncologists seem lost about this troubling effect, I don’t feel worthy enough to really push to get answers because 1) It’s embarrassing and 2) I feel lucky to even be alive; I feel like this side effect is small in comparison to what other women are going through.
I just needed to share this with you.”
Again, there’s that guilt thing… and not feeling worthy to discuss bothersome side effects with one’s doctors or push for answers is just wrong.
I also know that non-compliance is a huge issue with these drugs. Many women are not taking their little white pill for the recommended five years.
Is this a problem? Of course it is.
Do I understand why so many women stop? You bet I do.
I will even admit that I have seriously considered being deceptive about my own compliance. I have considered tossing my little white pill in the trash while pretending to take it.
Can you believe that?
Ultimately, I decided the heck with that deception nonsense.
So, what am I going to do from here on out?
My plan is to stay off all AIs for two months or so. I want to see how my body responds. I want to see if things improve. I want to see if I start feeling better.
My oncologist did say to me, “Nancy, you won’t go back on if you go off because you WILL start feeling better.”
This logic seems quite twisted to me.
I don’t necessarily agree with the not going back on part of her prediction, and this is one reason (only one) that we parted ways.
So I will detox for a bit and then switch to Aromasin®. For me taking a short break and then switching things up and trying a different drug is the best option right now.
Is it the best one long term?
Who knows, but I’m comfortable with my decision. It feels reasonable.
I wish there were better options. Women deserve better options.
I know that doing everything in my power to prevent recurrence matters – a lot, but my quality of life matters too.
Why must I choose between the two?
Why must anyone?
And finally, please read this outstanding write-up by the amazing Dr. Attai, who asked for input from the #BCSM community regarding side effects of Tamoxifen and AIs. Many thanks to her for wanting our input and then presenting her findings at the recent meeting of the Annual Meeting of the American Society of Breast Surgeons. Maybe the medical professionals ARE listening, or at least starting to!
Okay, I’m done – for now! Thanks for reading!
If you’ve been on an AI or Tamoxifen, what side effects have you experienced?
Have your doctors been helpful in dealing with side effects?
Have you stopped taking a drug due to side effects?